Discussions By Condition: I cannot get a diagnosis.

passing out, HR changes help!

Posted In: I cannot get a diagnosis. 4 Replies
  • Posted By: lukersmama5505
  • April 14, 2009
  • 04:25 AM

Sorry this is so long but it was the only way to get the whole picture.

HISTORY - I am a 22 y/o RN. In 2003 I complained to my GP that I was having palpitations so he started Inderal. It didn't help and I eventually quit taking it. In 2005 I passed out twice about two days apart. The only details I remember were I was not exerting myself at the time and it was mid day. I had no insurance and no medical knowledge back then so I did nothing about it. 9/2006 I passed out again while out with some friends. It was evening time and I was talking to friend outside. Apparently I was out for a good 20 min. At the hospital they did an EKG, CXR, labs, and everything appeared normal. 9/2007 I was hospitalized and diagnosed with inappropriate sinus tachycardia. My resting HR was ranging from 140-170. I had a stress test which was normal other than they stopped the test early because my HR was too high. I also had an echo, CXR, labs, EKG, and thats all I can remember. Everything appeared normal. No thyroid problems, insulin and glucose levels normal and cholesterol is good. I would have been released except I had I also had a gall bladder attack while I was there and had it removed as well. I was started on Toprol and followed up with a cardiologist. Over the next 8 months I was in the ER 5 times and admitted twice for unresponsive tachycardia and chest pain. They ran the same tests and continued to increase the dosage of the Toprol to 100mg BID. 6/2008 I again passed out twice. The first time was mid day and I was outside. My cardiologist attributed it to long period of standing and told me to alternate my periods of standing and sitting especially in summer months to increase circulation. The second I was at home getting ready to go to bed and I never really got an explanation for that one. After that I was in the ER 2 more times and increased the Toprol to 200mg in the AM and 100mg in the PM and I thought it was under control as I went 4 months with no problems.
NOW - About 2 weeks ago I got home from a shift at work and felt really dizzy and tired. I took my vitals BP 87/43 HR 47. I am a nurse and I knew I shouldn't have ignored it but I took my meds (all except the Toprol) and went to bed. After I got up my vitals were the same. I got up and passed out. I went to the hospital. They did cardiac enzymes, labs, EKG (normal but irregular and 42) CXR and decided to admit me for observation for bradycardia. They stopped the Toprol which caused a withdrawl reaction and I had terrible anxiety. I continued to complain that I was dizzy when I laid down or if I got or moved to quickly. They did carotid ultrasound and got a neuro consult. They decided it was all from the Toprol withdrawl and the bradycardia was my heart "resetting itself to a normal rate" and decided to D/C me anyway. I passed out again in the hospital in the monitor (but it wasn't reading so they have no idea what happened go figure!) They still sent me home. My cardiologist said I was just adjusting to a lower HR and to follow up in 4 weeks. 2 days later I had a rebound reaction from not having the Toprol and my HR was 160 again so they restarted that at 100mg BID. I passed out again and went back to the hospital. They did the same EKG, labs, CXR and said everything looked good and my cardiologist said my body was probably still adjusting and sent me home again. I have since then passed out 5 times in a week and a half and he doesn't want to do anything about it. My GP decided to send me to another cardiologist who said it is probably just the Toprol making me pass out and I stop taking it. Hello! I started passing out before I started taking Toprol. I am now still having anxiety issues (I never had anxiety problems before the Toprol withdrawl). My HR fluctuates from 40-120 and my BP 80-150, fatigue (I could sleep all day), I get dizzy if I move too quickly or if I bend over or turn my neck, and I just don't know what to do. He is talking about sending me to Cleveland Clinic now. I just can't afford it. It is outside my network on my insurance. I am open to suggestions.....

Reply Flag this Discussion

4 Replies:

  • It sounds like you could have benign orthostatic hypotension. It can be caused by genetics, vitamin deficiencies, cardiac problems, neurological problems, etc.....Benign orthostatic hypotension is generally a symptom, not the disease. The syncope that you experience could be the result of an irregular beating in the atria of the heart, it could be an iron deficiency, it could be a B12 deficiency, it could be from too much toprol. You really need to have a complete blood work done including the basic chem panel, cbc diff, and a metabolic panel. You also mentioned you experience syncope on hot days out side after you've worked. Are you keeping yourself hydrated? I fluid imbalance or deficiency could cause some of these problems. Hope you find answers. Go to the clinic.........you just can't buy back health.
    Anonymous 42,789 Replies Flag this Response
  • Research Dysautonomia or Postural Orthostatic Tachycardia Syndrome.
    pamelasmc 82 Replies Flag this Response
  • Hi lukersmama5505,The above suggestion from pamelasmc is very sound. I think that, considering the myriad of symptoms you have presented with, there is a very strong possibility that you MAY have POTS.Check out this info: http://www.womensheart.org/content/HeartDisease/cardiac_arrhythmias.aspI'm an RN, also...although not a 22 y.o. one (darn it!). Have been practicing for a good many years and, frankly, in my humble opinion both your GP and Cardiologists-of-record have shown, shall we say, considerably less than a reasonable level of competence in caring for you. A Cardiology Resident knows that when a beta blocker is stopped abruptly there is high risk of potentially dangerous rebound hypertension.I'd head for another Cardiologist post-haste, as best as your insurance coverage will allow.Hope you get the care you need and deserve.Best,John
    JonMac 165 Replies Flag this Response
  • I know you said they checked your thyroid, but did they check your adrenal glands? The adrenals make epinephrine and norepinephrine. Tumors there cause sudden bursts of these, causing tachycardia and sometimes passing out. Orthostatic hypostension is a symptom of this also(I have this and have passed out many times with it). Mine supposed ly is a symptom not a cause also. Good luck!
    bsmayes 2 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?